wp

Potentially Harmful Drug Interactions May Be Caused By Herbal Supplements

Posted by Sara | Opinion | Wednesday 19 February 2014 12:32 am
Share This Article
pinterest this page

According to an extensive research review published in the November 2012 issue of IJCP, the International Journal of Clinical Practice, many herbs and dietary supplements (HDS) can cause potentially harmful drug interactions, especially among people receiving medication for problems with their central nervous or cardiovascular systems.

Potentially Harmful Drug Interactions May Be Caused By Herbal Supplements

“Consumer use of HDS has risen dramatically over the past two decades” says co-author Dr Hsiang-Wen Lin from the College of Pharmacy, China Medical School, Taiwan.

“In the USA, for example, it is estimated that more than 50 per cent of patients with chronic diseases or cancer use them and that many patients take them at the same time as prescribed medication.

“Despite their widespread use, the potential risks associated with combining HDS with other medications, which include mild-to-severe heart problems, chest pain, abdominal pain and headache, are poorly understood.”

“Our extensive review clearly shows that some HDS ingredients have potentially harmful drug interactions that are predominately moderate in their severity” says Dr Lin. “It also showed that herbal and botanical remedies were more likely to have documented drug interactions and contraindications than the other dietary supplements, such as vitamins, minerals and amino acids.”

Tags: , , , , , , ,

No Comments

No comments yet.

RSS feed for comments on this post.

Sorry, the comment form is closed at this time.